Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 3:15 PM EDT for Rensselaer County, Washington County, New York. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 16, 2002, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Rensselaer County, NY, Washington County, NY
The radar
The Albany radar (KENX), 68 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:15 PM EDT | Thunderstorm Wind | Ft Edward, NY | |
| Aug 16, 3:45 PM EDT | Thunderstorm Wind | Johnsonville, NY | |
| Aug 16, 3:45 PM EDT | Thunderstorm Wind | Pittstown, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
304 WUUS51 KALY 161915 SVRALY NYC083-115-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 315 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENSSELAER COUNTY IN EASTERN NEW YORK SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK * UNTIL 400 PM EDT * AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FORT ANN TO CASTLETON-ON-HUDSON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VALLEY FALLS AND GREENWICH AT 320 PM EDT HARTFORD AND WEST SAND LAKE AT 325 PM EDT SOUTH CAMBRIDGE AND PITTSTOWN AT 330 PM EDT SALEM AND GRAFTON AT 340 PM EDT STEPHENTOWN AND SHUSHAN AT 345 PM EDT WHITE CREEK AND BERLIN AT 350 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4348 7359 4248 7379 4250 7337 4338 7322
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Special weather statement, Aug 16, 2:06 PM EDT, 1 hour 9 minutes before
NYZ039>041-050-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 206 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA COUNTIES... AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GALWAY AT 220 PM EDT... ROCK CITY FALLS AT 235 PM EDT... PORTER CORNERS AND MILTON AT 240 PM EDT... SARATOGA SPRINGS AT 245 PM EDT... RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS STORM IN A SHORT PERIOD OF TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 2:27 PM EDT, 48 minutes before
NYZ048>052-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 227 PM EDT FRI AUG 16 2002 ...A SECOND STRONG THUNDERSTORM IN NORTHWESTERN ALBANY...NORTHERN SCHENECTADY...AND SOUTHWESTERN SARATOGA COUNTIES... AT 227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF DELANSON...OR 11 MILES WEST OF ROTTERDAM...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ROTTERDAM AT 240 PM EDT... SCHENECTADY AND SCOTIA AT 245 PM EDT... NISKAYUNA AND ALPLAUS AT 250 PM EDT... CLIFTON PARK AND LATHAM AT 255 PM EDT... HALFMOON AND COHOES AT 300 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 2:57 PM EDT, 18 minutes before
NYZ065-066-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 257 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN DUTCHESS COUNTY... AT 257 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STAATSBURG...OR 4 MILES SOUTH OF RHINEBECK...MOVING EAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... STANFORDVILLE AT 315 PM EDT... MILLBROOK AT 320 PM EDT... AMENIA AT 330 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH WILL BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
Special weather statement, Aug 16, 3:07 PM EDT, 8 minutes before
NYZ041-043-053-054-161930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 307 PM EDT FRI AUG 16 2002 ...STRONG THUNDERSTORMS IN WASHINGTON...SARATOGA AND RENSSELAER COUNTIES... AT 307 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF FORT ANN TO 3 MILES SOUTHWEST OF WEST SAND LAKE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF HUDSON FALLS TO 3 MILES NORTHEAST OF EAST GREENBUSH...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... VALLEY FALLS AND POESTENKILL AT 315 PM EDT... RAYMERTOWN AND GREENWICH AT 320 PM EDT... SOUTH CAMBRIDGE AND COMSTOCK AT 325 PM EDT... PITTSTOWN AND COSSAYUNA AT 330 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT. WASULA/CEMPA
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:18 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 62 min |
| Aug 16, 3:31 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 29 min |
| Aug 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 30 min |
| Aug 16, 4:14 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 46 min |
| Aug 16, 4:31 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 29 min |
| Aug 16, 4:49 PM EDT | Flash Flood Warning | ALY | Rensselaer | 4 hr |
| Aug 16, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 57 min |
| Aug 16, 6:45 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.